South Dakota, 2015

Blizzard and Winter Storm in South Dakota, May 9 to 10, 2015

May 9 to 10, 2015 · NWS UNR · 21 events in 21 counties and zones

A strong late spring storm brought significant snowfall across much of western South Dakota. Rain changed to snow during the day on the 9th, with snow continuing into the next day, moderate to heavy at times.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong late spring storm brought significant snowfall across much of western South Dakota. Rain changed to snow during the day on the 9th, with snow continuing into the next day, moderate to heavy at times. Northwest winds produced areas of blowing and drifting snow, with gusts around 45 mph over the west central South Dakota plains producing blizzard conditions on the 10th. Snowfall ranged from five to ten inches over northwestern South Dakota and eight to 16 inches fell over southwestern South Dakota. The northern Black Hills received 12 to 24 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 7:58 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 9, 7:58 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
858 AM MDT SAT MAY 9 2015

.UPDATE...
ISSUED AT 846 AM MDT SAT MAY 9 2015

AREA OF HEAVY PRECIPITATION LIFTING THROUGH WESTERN SOUTH DAKOTA.
TEMPERATURES DROPPING AROUND THE BLACK HILLS AN ADJACENT
PLAINS...WITH PRECIPITATION CHANGING OVER TO SNOW. MINOR
ACCUMULATIONS...MAINLY ON GRASSY AREAS...OCCURRING IN THE BLACK
HILLS. THE TRANSITION TO SNOW ON THE PLAINS IS A LITTLE FASTER THAN
LATEST MODEL RUNS. LOOKS LIKE THERE WILL BE SMALL BREAK IN THE
PRECIPITATION AFTER THIS INITIAL AREA LIFTS NORTHWARD.
HOWEVER...LARGE AREA OF CONVECTION DEVELOPING ACROSS COLORADO INTO
THE CENTRAL PLAINS WHICH LIFTS INTO THE AREA LATER TODAY.

12Z NAM/RUC SHOW INTENSE LIFT ACROSS THE AREA TONIGHT. NAM HAS NOT
BACKED DOWN ON SNOWFALL ACCUMULATIONS...WITH 20 TO 30 INCHES OF
SNOW FOR THE BLACK HILLS...INCLUDING I-90 CORRIDOR FROM SPEARFISH
TO RAPID CITY.

ONLY MINOR CHANGES TO FORECAST THIS MORNING...MAINLY TO ACCOUNT
FOR EARLIER RAIN-SNOW TRANSITION. NO CHANGES TO HEADLINES AT THIS
TIME.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 310 AM MDT SAT MAY 9 2015

DEEP SW CONUS UPPER LOW BEGINNING TO EJECT NE INTO THE CENTRAL
PLAINS WHILE A NORTHERN STREAM UPPER TROUGH IS NEARLY STALLED
ACROSS THE CANADIAN PLAINS. THESE TWO SYSTEMS WILL EVENTUALLY
PHASE...SUPPORTING A FAIRLY IMPRESSIVE SPRING STORM SYSTEM ACROSS
THE REGION THROUGH THE WEEKEND. WEAKER LEAD IMPULSES CONTINUE TO
TRAVERSE THE FA...SUPPORTING BOUTS OF LSA/UVM AND ASSOCIATED
RAINS. CAA ONGOING ACROSS THE FA PER THE NORTHERN STREAM TROUGH
WHICH HAS SUPPORTED A LL NE FETCH INTO THE REGION. STRONGER LEAD
IMPUSLE ACROSS NE CO WILL PUSH NE TOWARD THE FA THIS MORNING
SUPPORTING ASSOCIATED LIFT AND PRECIP. CURRENT INDICATIONS IS FOR
MOST OF THE PRECIP TO FALL AS RAIN THROUGH MORNING...SAVE FOR THE
HIGHER TERRAIN OF THE BH GENERALLY ABOVE 5KFT...WHERE MIXING OR A
CHANGE OVER TO SNOW IS LIKELY. CONTINUED LL CAA WILL SUPPORT
COOLING LL COLUMNS ACROSS THE WESTERN HALF OF THE FA WITH A
GRADUAL TRANSITION TO SNOW...WORKING DOWN FROM THE HIGH TERRAIN.
STRONG LSA AND ASSOCAITED UVM/STRONG FGEN WILL COMMENCE THIS
EVENING AS THE MAIN UPPER WAVE PUSHES INTO THE CENTRAL PLAINS.
STRONG LIFT AND ASSOCIATED COLUMN COOLING PER ADIABATIC PROCESSES
SHOULD QUICKLY TRANSITION THE WESTERN HALF OF THE FA TO ALL SNOW.
PLENTY OF DEEP LAYER MOISTURE EXPECTED WITH THIS SYSTEM AS GOMEX
FLOW SUPPORTS PW/S JUST EAST OF THE FA ABOVE ONE INCH...NOSING
INTO THE DEFORMATION ZONE. HOWEVER...THERE REMAINS SOME CONCERN ON
THE DEGREE OF POS THETA-E ADV PER EXPECTED TS DEVELOP IN THE WARM
SECTOR SOUTH OF THE FA /WHICH WILL BECOME HIGHLY DESTABILIZED/ AND
IS LIKELY A FACTOR IN THE CONTINUAL ADJUSTING DEFORMATION ZONE AND
ASSOCAITED PRECIP ARC IN HIRES MODEL RUNS. THIS IS ALSO LIKELY
RESPONSIBLE FOR THE SMALL SE SHIFT IN THE TRACK OF THE UPPER LOW
GIVEN LATENT HEAT/DIABATIC EFFECTS FROM CONVECTION. THE STRONGEST
LSA/UVM IS EXPECTED IN THE 03Z-18Z 10TH TIME FRAME...WITH A BAND
OF HEAVY PRECIP EXPECTED FROM GENERALLY FALL RIVER COUNTY TO
ZIEBACH COUNTY. RAIN-SNOW CHANGEOVER REMAINS QUITE TRICKY IN
EASTERN AREAS WHERE A COUPLE DEGREE TEMP CHANGE COULD MEAN 6-10
INCHES OF SNOW OR JUST RAIN...ESP OVER ZIEBACH/JACKSON AND HAAKON
COUNTIES. WARM GROUND CONDS WILL LIKELY HAMPER ACCUMS AT FIRST.
HOWEVER...1.5-2 INCH PER HOUR SNOW RATES ARE SUGGESTED IN THE NAM
OVER THE BH AND ADJACENT PLAINS...WHICH IS NOT OUT OF THE QUESTION
GIVEN THE DEGREE OF LIFT CENTERED JUST BELOW THE DGZ. THE ONLY
FACTOR LACKING FOR ENHANCED LIFT WILL BE CONDITIONAL INSTABILITY
WHICH WILL REMAIN EAST OF THE FA. GIVEN COLD BL CONDS/ NIGHT
ACCUMS...THIS SHOULD OVERWHELM ANY WARM SFC CONDS. HEAVIEST SNOW
WILL FALL IN THE NORTHERN BLACK HILLS INTO THE NORTHERN FOOTHILLS
WHERE UPSLOPE EFFECTS WILL ENHANCE LIFT. CURRENT PROJECTIONS
SUGGEST 18 TO 24 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE
THERE. OTHER HIGH AMOUNTS ARE EXPECTED ON THE ADJACENT PLAINS
INCLUDING RAPID CITY WITH 8 TO 15 INCHES EXPECTED. GENERALLY 6-12
INCHES CAN BE EXPECTED OVER MUCH OF WESTERN SD NE WY. WILL ISSUE A
WARNING FOR WESTERN 2/3 OF THE FA...WITH A WATCH EXTENSION INTO
HAAKON/JACKSON/AND BENNET COUNTIES.

SNOW WILL CONTINUE THROUGH MUCH OF SUNDAY...TAPPERING OFF IN THE
AFTERNOON. HOWEVER THE NEXT CONCERN BECOMES STRONG NW WINDS ON THE
SD PLAINS BEHIND THE MAIN COLD FRONT. 25 TO 35 MPH WINDS WITH GUSTS
TO NEAR 60 MPH LOOK MORE LIKELY...ESP IN THE LEE OF THE
BH...CREATING CONCERNS FOR BLIZZARD CONDS. HOWEVER...GIVEN THAT THE
MAJORITY OF SNOW WILL HAVE ALREADY FALLEN AND WET HEAVY NATURE OF
SNOW LIMITED BLSN POTENTIAL. WILL JUST WORD WINTER STORM WARNING
STRONGLY ATTM. WET HEAVY NATURE OF SNOW WILL LIKELY LEND TO ISSUES
WITH LEAVED TREES...WITH TREE DAMAGE POSSIBLE. THIS INCLUDES PINE
TREES...ESP WHERE STRONG WINDS DEVELOP. SNOW WILL END SUN EVENING
MOST LOCATIONS...WITH SOME LINGERING PRECIP POSSIBLE IN EASTERN
AREAS. COLD TEMPS EXPECTED...WITH LOW 30S AND 20S EXPECTED MOST
PLACES. DID CUT TEMPS IN THE PERIOD GIVEN EXPECTED SNOW COVER AND
DEGREE OF CAA.

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 310 AM MDT SAT MAY 9 2015

PCPN AND WIND WILL GRADUALLY TAPER OFF FROM WEST TO
EAST MONDAY MORNING AS THE UPPER LOW MOVES OUT OF THE EASTERN
DAKOTAS AND INTO MINNESOTA...WITH ONLY LIGHT AMOUNTS OF
PRECIPITATION EXPECTED ACROSS CENTRAL SOUTH DAKOTA. TEMPERATURES
WILL ONLY WARM INTO THE UPPER 30S AND LOWER 40S ON MONDAY WHERE
SIGNIFICANT SNOWFALL REMAINS ON THE GROUND...40S TO LOWER 50S IN
SNOW FREE AREAS.

TEMPERATURES WILL GRADUALLY MODERATE TUESDAY THROUGH FRIDAY AS WEAK
RIDGING MOVES ACROSS THE ROCKIES AND EVENTUALLY INTO THE MIDWEST.
SNOW COVER WILL OBVIOUSLY AFFECT EXTENT OF WARMING THROUGH TUESDAY
OR WEDNESDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE AREA BY MID
WEEK...WITH A SERIES OF WEAK DISTURBANCES BRINGING DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING
ISSUED AT 310 AM MDT SAT MAY 9 2015

MVFR TO IFR CIGS AND SHOWERS EXPECTED OVER NERN WY AND
THE BLKHLS...AND WILL SPREAD ACROSS THE REMAINDER OF WRN SD EARLY
THIS MORNING. IFR CIGS EXPECTED OVER NERN WY...THE BLKHLS...AND FAR
WRN SD AFTER 12Z. CIGS/VSBYS WILL CONTINUE TO LOWER THROUGH LATE
MORNING DUE TO RAIN/SNOW. THE EXCEPTION WILL BE SCNTRL SD WHERE
VFR/MVFR CIGS WILL PREVAIL. LIFR CIGS/VSBYS ARE EXPECTED BY LATE
AFTERNOON OVER MOST OF NERN WY AND WRN SD DUE TO HEAVY SNOW AND BLSN
WITH STRONG NORTH WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT SUNDAY
     FOR SDZ024-025-028-029.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR SDZ032-043-044.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
     FOR SDZ001-002-012>014-026-027-030-031-041-042-072>074.

WY...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT SUNDAY
     FOR WYZ057.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
     FOR WYZ054>056-058-071.

&&

UPDATE...7
SHORT TERM...JC
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 9, 3:13 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
413 AM MDT SAT MAY 9 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
413 AM MDT SAT MAY 9 2015

...LARGE SPRING STORM TO BRING WINTRY WEATHER TO THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE NORTHERN PLAINS THIS
WEEKEND. RAIN WILL CHANGE WILL CHANGE SNOW OVER MOST OF THE
AREA TODAY...WITH HEAVY SNOW EXPECTED TONIGHT. TRAVEL WILL BECOME
HAZARDOUS TONIGHT INTO SUNDAY MORNING DUE TO HEAVY SNOW. WINTER
STORM WATCHES AND WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE INTO SUNDAY...WITH STRONG NORTHWEST WINDS
DEVELOPING ON MUCH OF THE SOUTH DAKOTA PLAINS. SNOW WILL TAPPER
OFF SUNDAY NIGHT. WINTER STORM WARNINGS AND WATCHES ARE CURRENTLY
IN EFFECT THROUGH SUNDAY AFTERNOON.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS NEXT WEEK. SEVERE
WEATHER IS NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 4 blizzard. Local standard time, as filed.

Winter Storm, Central Black Hills

When
May 9, 10:00 AM MST to May 10, 12:00 PM MST
Where
Central Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
May 9, 11:00 AM MST to May 10, 1:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
May 9, 11:00 AM MST to May 10, 11:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
COOP Observer
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
May 9, 3:00 PM MST to May 10, 1:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Custer Co Plains

When
May 9, 4:00 PM MST to May 10, 2:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
May 9, 4:00 PM MST to May 10, 5:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
May 9, 4:00 PM MST to May 10, 1:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
May 9, 5:00 PM MST to May 10, 2:00 PM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
May 9, 5:00 PM MST to May 10, 12:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
May 9, 5:00 PM MST to May 10, 4:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
May 9, 5:00 PM MST to May 10, 12:00 PM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Oglala Lakota

When
May 9, 5:00 PM MST to May 10, 2:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
COOP Observer
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
May 9, 5:00 PM MST to May 10, 11:00 AM MST
Where
Bennett forecast zone
Reported by
COOP Observer
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
May 9, 6:00 PM MST to May 10, 1:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
May 9, 6:00 PM MST to May 10, 6:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Blizzard, Butte

When
May 9, 7:00 PM MST to May 10, 1:00 PM MST
Where
Butte forecast zone
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Haakon

When
May 9, 7:00 PM MST to May 10, 6:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Northern Meade Co Plains

When
May 9, 8:00 PM MST to May 10, 4:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
May 9, 9:00 PM CST to May 10, 11:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
May 9, 10:00 PM MST to May 10, 10:00 PM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Ziebach

When
May 9, 10:00 PM MST to May 10, 9:00 PM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570095, 570091, 570096, 570105, 570097, 570106, 570107, 570093, 570094, 570098, 570100, 570101, 570103, 570092, 570102, 570087, 570099, 570088, 570104, 570086, 570089.